Colorado, 2022

Damaging Wind and Heavy Rain in Colorado, July 20, 2022

July 20, 2022 · NWS PUB · 2 events in 2 counties and zones

Showers and thunderstorms occurred over and near the higher terrain as well as into the I-25 corridor during the afternoon and evening. An isolated wind gust to 58 mph occurred across southern El Paso county, along with a localized heavy rainfall report near the Wet Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Showers and thunderstorms occurred over and near the higher terrain as well as into the I-25 corridor during the afternoon and evening. An isolated wind gust to 58 mph occurred across southern El Paso county, along with a localized heavy rainfall report near the Wet Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 10:25 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 20, 10:25 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
1125 AM MDT Wed Jul 20 2022

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Wed Jul 20 2022

Key Messages:

1) Showers and thunderstorms expected over and near the higher
terrain as well as into the I-25 corridor this afternoon and
evening. Highest coverage of storms this afternoon/evening across
the mountains and plains interface.

2) Strong to severe storms are expected this afternoon into the
evening, with the highest chances expected from the mountains into
the I-25 corridor.

3) Increased risk for burn scar flash flooding, especially across
the Spring and Junkins burn scars.

Conditions have quieted down early this morning, with mainly dry
conditions in place. Thunderstorm development from late last evening
has ended, though some light showers will be possible over the far
southeast plains for a couple of hours this morning. Cloud cover
will remain in place early this morning as mid level energy slowly
pivots out of the area, but with a clearing trend then expected
through the remainder of the morning. Slightly cooler temps will be
in place today, though high temps well into the 90s will still occur
across the plains.

Thunderstorm activity over most areas from around the I-25 corridor
and to the west will be the main focus for today. Daily development
over the higher terrain will occur by mid to late morning, and
likely remain focused in these areas through around midday. By early
afternoon, forecast soundings along the I-25 corridor are in good
agreement with building instability and little to if any CIN in
place. Development over the Pikes Peak region and southern mountains
will then likely begin to spill into parts of the I-25 corridor.
This trend then continues, but with increases in coverage and
intensity of storms expected, through mid to late afternoon along
the mountains into the I-25 corridor. Mid level energy is expected
to push overhead while low/mid level flow turns easterly providing
upslope right into the higher terrain. During this time, steepening
lapse rates will help support CAPE values up to around 750 j/kg and
quite possibly approaching 1000 j/kg. The current mid to upper 50s
dewpoints in place across the plains are forecast to mix out today,
but wonder if guidance is being too aggressive with this trend. If
so, it's quite possible that dewpoints could remain in the mid to
upper 50s and with higher coverage of CAPE values around 1000 j/kg
along the I-25 corridor and into the mountains. Further to the east
from around La Junta and areas to the east, dry advection will be
the trend today. This drier air will be a limiting factor for
instability in this location for much of the day. Slightly stronger
mid level flow with a steady southeast flow in the lower levels will
support higher shear today. While the highest shear of around 35kt
will be over the easter plains in the drier air, do think values
around 30 kt will be possible along the I-25 corridor today.

This will all support strong to severe storms from the mountains
into the I-25 corridor from mid afternoon through mid evening. With
the current setup noted above, expected hazards would be wind gusts
up to 55 to 65 mph. Additionally, large hail to around the size
of quarters could also occur with the strongest storms. Given the
expected flow to bring very moist and unstable air right into the
mountains, think there will be an increased risk of burn scar
flash flooding. While all locations would be at risk, think there
is a slightly higher chance across the Spring and Junkins burn
scars. By this evening, thunderstorms will likely push east of the
I-25 corridor and still pose some strong to severe risk. Some of
the hires guidance and including the HRRR, take these storms into
the far eastern plains by mid to late evening. The previously
mentioned drier air and more stable conditions should limit this
eastward push, however, some guidance is showing a late surge in
dewpoints across this area. If this occurs, then could't really
rule out some stronger development. At this time, confidence is
low on this possibility.

.LONG TERM...(Thursday through Tuesday)
Issued at 425 AM MDT Wed Jul 20 2022

Key Messages:

1) Warmer and drier across the plains into the end of the work week,
   with continued diurnal storms over the higher terrain.

2) Cooler with an uptick in storm coverage for the late weekend and
   into early next week.

Thursday-Friday...The centroid of the upper high across the Four
Corners region is progged to slowly lift north and east into western
Colorado through Friday, with flow aloft becoming weak north to
northwest across southeast and south central Colorado. This will
tend to keep the southeast plains hot and mainly dry through Friday,
with enough moisture under the high to support scattered diurnal
showers and storms over and near the higher terrain. Storms will
be generally slow moving and capable of producing heavy rainfall,
leading to possible flash flooding, especially across area burn
scars. Temperatures aloft warm under the building high with highs
back into the 90s to lower 100s across the plains, and generally
in the 70s and 80s across the higher terrain.

Saturday-Sunday...Latest models continue to indicate the upper ridge
to be pushed south and east of the central Rockies, as short wave
energy translates across the Intermountain West and Northern
Tier. This will allow for another influx of monsoonal moisture
within weak west to southwest flow aloft expected across the
region. This increase in available moisture, combined with a front
progged to push south and west through eastern Colorado later
Saturday, will lead to better coverage of storms across the higher
terrain as well as better chances of storms moving east across
the I-25 Corridor and Plains. Temperatures Saturday could be the
warmest of the week, with near record highs possible across the
Plains, before cooling behind the front and the expected increase
in convective cloud cover will allow temperatures to cool areawide
on Sunday.

Monday-Tuesday...Cooler, near seasonal temperatures and a continued
uptick in daily storm coverage remains on tap into early next week,
as monsoonal moisture continues to move into the region within weak
southwest flow aloft, as well as another frontal boundary progged
to move across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1122 AM MDT Wed Jul 20 2022

Thunderstorms are expected today. The best chance of storms at the
TAF sites will be around 20-23 UTC this afternoon. Winds of 20 to
40 knts will be possible with the storm activity. A period of
heavy rain and possibly small hail can not be ruled out. Once the
storms move through, expect VFR conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jul 20, 10:29 AM MST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Wed Jul 20 2022

COZ058>089-093>099-211730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Wed Jul 20 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

There is a marginal risk for a few severe thunderstorms today
across the I-25 corridor region and the eastern plains. The
primary threat will be wind gusts to 55 to 65 mph and hail up to
the size of quarters. The greatest risk for hail will be along the
I-25 corridor, while the wind threat will exist over the entire
region. Thunderstorms will start to intensify by mid afternoon and
then will move east across the plains late this afternoon and
evening.

In addition to the severe weather activity, locally heavy rain
will be possible across the mountains adjacent to the plains. Burn
scar flooding will be possible, especially across the Spring burn
scar region.

The greatest risk for strong storms along the I-25 corridor
region will be between 1 pm and 5 pm.

Over the remainder of the region, thunderstorms will be possible
with localized heavy rain and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer and drier conditions are expected across the southeast plains
Thursday through Saturday, while isolated to scattered afternoon
and evening showers and thunderstorms will remain possible over
and near the higher terrain through the end of the work week.
Storms will be slow moving and capable of producing heavy rainfall,
leading to possible flash flooding, especially across area burn
scars into the early weekend.

Cooler temperatures with an uptick in daily thunderstorm coverage
remains in the offing for Sunday through Tuesday, as monsoonal
moisture is expected to increase across the region within weak
southwest flow aloft across the Rockies.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over the region, especially along the mountain-plains
interface and all of the eastern plains.

34/34

In the hours before

Special weather statement, Jul 20, 12:44 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT Wed Jul 20 2022

COZ081-083-085-202015-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
144 PM MDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of northeastern Fremont,
southeastern Teller and southwestern El Paso Counties through 215 PM
MDT...

At 144 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Security-Widefield to 8 miles north of
Canon City. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Fountain, Security-Widefield and Security around 150 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3856 10458 3850 10528 3868 10524 3878 10476
      3872 10456
TIME...MOT...LOC 1944Z 299DEG 18KT 3874 10464 3858 10525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr/Cohen
Special weather statement, Jul 20, 1:03 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
203 PM MDT Wed Jul 20 2022

COZ081-084-085-202030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
203 PM MDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northwestern El Paso
County through 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 10 miles north of Colorado Springs, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy and
Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3895 10491 3905 10488 3904 10471 3890 10476
TIME...MOT...LOC 2003Z 291DEG 13KT 3898 10485

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Cohen
Special weather statement, Jul 20, 1:04 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Wed Jul 20 2022

COZ085-202030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
204 PM MDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of southeastern El Paso
County through 230 PM MDT...

At 203 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Truckton to 7 miles northwest of Hanover
to near Security-Widefield. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fountain and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Winds gusts may extend well away from precipitation and lightning.

&&

LAT...LON 3865 10418 3854 10436 3856 10468 3870 10465
      3873 10448 3879 10431
TIME...MOT...LOC 2003Z 334DEG 18KT 3873 10428 3869 10452 3872 10465

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr/Cohen
Special weather statement, Jul 20, 1:11 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
211 PM MDT Wed Jul 20 2022

COZ084-202045-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
211 PM MDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northeastern El Paso
County through 245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 29 miles northeast of Colorado Springs, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Calhan and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 10423 3897 10448 3913 10448 3913 10423
TIME...MOT...LOC 2011Z 277DEG 13KT 3908 10436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cohen
Special weather statement, Jul 20, 1:16 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT Wed Jul 20 2022

COZ072-074-075-087-088-202045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
216 PM MDT Wed Jul 20 2022

...A cluster of strong thunderstorms will impact portions of south
central Huerfano and southwestern Las Animas Counties through 245 PM
MDT...

At 215 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Veta to near Gulnare to near Boncarbo.
Movement was east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, southern Spring Burn Scar north of Highway 160, La Veta,
Aguilar, Gulnare, Spanish Peaks and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3762 10488 3743 10460 3714 10451 3720 10484
      3732 10491 3759 10514
TIME...MOT...LOC 2015Z 263DEG 6KT 3758 10498 3741 10476 3728 10465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ehr/Cohen
Special weather statement, Jul 20, 1:25 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Wed Jul 20 2022

COZ079-080-086-087-202100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
225 PM MDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of north central
Huerfano, east central Custer and southwestern Pueblo Counties
through 300 PM MDT...

At 224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Junkins Burn Scar to near
Greenhorn Mountain. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Junkins Burn Scar, Greenhorn Mountain, Rye, Beulah, San
Isabel and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3815 10501 3792 10473 3780 10506 3806 10516
TIME...MOT...LOC 2024Z 322DEG 30KT 3805 10508 3791 10499

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ehr/Cohen

The radar

The Pueblo radar (KPUX), 91 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pueblo

When
July 20, 1:26 PM MST to 2:26 PM MST
Where
Pueblo County, 1.29 mi WSW of Rye
Reported by
NWS Employee
Coordinates
37.910, -104.950

Heavy rainfall of 1.05 inches.

Thunderstorm Wind, El Paso

When
July 20, 1:46 PM MST to 1:49 PM MST
Where
El Paso County, 7.6 mi S of Fountain
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.570, -104.700

Mesonet station in Fountain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045844, 1045845.